South Dakota, 2018

Tornado and Hail in South Dakota, June 1, 2018

June 1, 2018 · NWS ABR · 15 events in 7 counties and zones

A line of severe storms storms developed along a cold front in central South Dakota sweeping east across the region during the afternoon and evening. Large hail over 2 inches along with winds gusting to 80 mph occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of severe storms storms developed along a cold front in central South Dakota sweeping east across the region during the afternoon and evening. Large hail over 2 inches along with winds gusting to 80 mph occurred with these storms. A brief weak tornado also touched down just northeast of Glenham. The outflow from the weakening line of storms resulted in high winds and a dust stormfor locations along and east of the James Valley. See the dust storm entry for June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 1, 11:39 AM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 1, 11:39 AM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
139 PM CDT Fri Jun 1 2018

.SHORT TERM...(This Evening through Saturday)
Issued at 134 PM CDT Fri Jun 1 2018

Forecast challenges this afternoon through Saturday afternoon
mainly revolve around severe thunderstorm chances from late this
afternoon through late tonight.

Currently, skies are partly to mostly sunny and temperatures are
warming through the 80s, and in some areas into the 90s. Winds are
strong from the southeast at 15 to 30 mph with gusts up to 45 mph.

Per "right now" upper air analysis, there remains a mid-level warm
air capping inversion (EML) of +11C to +13C at 700hpa over western
SoDak, although a ribbon of 3500+ J/kg of ML CAPE has already
developed up into western/swrn SoDak. A discernible short-wave is
now showing up on water vapor imagery (far nern corner of CO) moving
north-northeastward toward the northern plains region. Attached to
it, the Rap Refresh model has a 70knot speed max aloft also lifting
into Nebraska and South Dakota, with the left exit region aligning
over a lee-side trof positioned across south central South Dakota.
Some agitated cu/initial updrafts appear to be developing over that
area as well. Effective deep-layer bulk shear values of 40+ knots
still reside across eastern Wyoming and Montana. The surface cold
frontal boundary of interest is currently situated from near the
Montana/North Dakota border down into northern/northeastern Wyoming,
with a lee-side trof/pseudo warm front extending down from near
Buffalo, SD to between Chadron and Valentine, NE.

Later this afternoon and evening all these features are progged to
translate over into western and central South Dakota. There is that
area of agitated CU in south central South Dakota, but still
thinking convection should begin initiating, in earnest, between 4
PM CDT and 7 PM CDT along or perhaps just west of the Missouri River
valley. Discrete supercells are expected, initially, with a range of
severe weather types ranging from large hail and damaging winds, to
perhaps an isolated tornado or two. Although, LCL heights may end up
being just a tosh too high to support tornadoes this afternoon.
After 7 PM CDT, the threat area begins to move over toward northeast
South Dakota/west central Minnesota. The potential storm mode begins
to change-over to something more like one or more line(s)/broken
line(s) of storms with the severe threat becoming more of a damaging
wind concern. 0-3km shear vectors (25 to 35 knots) off the Rap13
model do support some potential for qlcs meso-vorticity generation
this evening, should a situation where sufficient cold-pool/shear
interaction can be had. Convection should be exiting the far eastern
zones by early Saturday morning. At that point, the cold front is
well gone, too, leaving the whole forecast area in breezy to windy
northwest winds and temperatures a solid 10 to 20 degrees cooler for
the first half of the weekend.

.LONG TERM...(Saturday Night through Friday)
Issued at 134 PM CDT Fri Jun 1 2018

The period begins with the upper level pattern transitioning from
northwest flow on Sunday to ridging by Monday. The building ridge
will bring above normal temperatures into the region, with highs
reaching the mid to upper 80s Monday and Tuesday. Dry conditions are
expected from the second half of the weekend through at least
Tuesday. Shortwaves crossing the region Wednesday through Friday
will bring scattered showers and thunderstorms into the area. Even
with the threat for thunderstorms, temperatures Wednesday through
Friday should remain above average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1248 PM CDT Fri Jun 1 2018

VFR conditions are expected region-wide through Saturday morning,
unless a storm moves over a terminal. Should storms form out west,
they could move into KPIR/KMBG through early this evening, before
convective focus shifts over to the KABR/KATY terminals later this
evening. Any storms could provide for brief MVFR/IFR flight
category cig/vis conditions along with the potential for severe
weather (primarily large hail and damaging winds). The strong
south-southeast winds will continue out ahead of a cold front,
set to work through the region late this afternoon through
tonight. Behind the front, strong northwest winds will gradually
pick up steam persisting through Saturday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Dorn
LONG TERM...SD
AVIATION...Dorn
Hazardous weather outlook, Jun 1, 2:27 AM MST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
427 AM CDT Fri Jun 1 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
427 AM CDT Fri Jun 1 2018 /327 AM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

A strong cold front is expected to spark thunderstorms this
afternoon across central South Dakota, and these storms may push
east during the evening hours. Severe weather is possible, with
large hail and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

LUECK

In the hours before

Special weather statement, Jun 1, 2:07 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
307 PM MDT FRI JUN 1 2018

SDZ003-012145-
Corson SD-
307 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 345
PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm over
Klein Ranch, or 28 miles west of Mclaughlin, moving north at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mcintosh, Black Horse, Walker and Klein Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central South Dakota.

LAT...LON 4595 10103 4594 10099 4557 10129 4562 10154
      4595 10146
TIME...MOT...LOC 2107Z 197DEG 30KT 4568 10138

TMT
Special weather statement, Jun 1, 2:48 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
348 PM MDT FRI JUN 1 2018

SDZ003-012230-
Corson SD-
348 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 430
PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Timber Lake, or 24 miles southwest of Mclaughlin,
moving north at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mclaughlin, Walker and Bullhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central South Dakota.

LAT...LON 4594 10072 4548 10104 4549 10130 4594 10116
TIME...MOT...LOC 2147Z 197DEG 41KT 4554 10115

TMT

The radar

The Bismarck radar (KBIS), 156 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Dewey

When
June 1, 3:10 PM MST
Where
Dewey County, 2.81 mi S of Timber Lake Arpt
Measured
2.25 in hail
Reported by
Public
Coordinates
45.380, -101.070

Hail, Dewey

When
June 1, 3:20 PM MST
Where
Dewey County, 2.38 mi SW of Glencross
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.430, -100.970

Hail, Corson

When
June 1, 3:52 PM MST
Where
Corson County, 2.89 mi E of Bullhead
Measured
1.25 in hail
Reported by
Public
Coordinates
45.770, -101.020

Hail, Corson

When
June 1, 4:02 PM MST
Where
Corson County, 9.31 mi W of Trail City
Measured
1.5 in hail
Reported by
Public
Coordinates
45.490, -100.920

Hail, Corson

When
June 1, 4:30 PM MST
Where
Corson County, Trail City
Measured
1.5 in hail
Reported by
Public
Coordinates
45.470, -100.730

Hail, Corson

When
June 1, 4:35 PM MST
Where
Corson County, 4.51 mi NE of Little Eagle
Measured
1 in hail
Reported by
Public
Coordinates
45.720, -100.760

Thunderstorm Wind, Corson

When
June 1, 4:40 PM MST
Where
Corson County, 2.29 mi SSE of Mahto
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.740, -100.660

Hail, Corson

When
June 1, 4:55 PM MST
Where
Corson County, 12.53 mi SSE of Wakpala
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.500, -100.440

Hail, Walworth

When
June 1, 6:30 PM CST
Where
Walworth County, 3.37 mi SW of Glenham
Measured
1 in hail
Reported by
Public
Coordinates
45.490, -100.310

Tornado, Walworth

When
June 1, 6:36 PM CST to 6:37 PM CST
Where
Walworth County, 0.47 mi NE of Glenham to 0.55 mi NE of Glenham
Rating
EF0
Path length
0.11 mi
Path width
10 yd
Reported by
Public
Coordinates
45.535, -100.264

A tornado touched downed briefly just northeast of Glenham. No damage was reported.

Thunderstorm Wind, Hyde

When
June 1, 6:44 PM CST
Where
Hyde County, 17.28 mi N of Highmore Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.780, -99.440

Thunderstorm Wind, Hughes

When
June 1, 6:59 PM CST
Where
Hughes County, (Pir)pierre Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.380, -100.280

Thunderstorm Wind, Spink

When
June 1, 7:34 PM CST
Where
Spink County, 0.85 mi NW of Mellette
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.160, -98.510

Hail, Walworth

When
June 1, 7:40 PM CST
Where
Walworth County, 0.48 mi E of Java
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.500, -99.890

Thunderstorm Wind, Faulk

When
June 1, 7:45 PM CST
Where
Faulk County, 1.47 mi SSE of Chelsea
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.150, -98.740

An estimated eighty mph wind from a thunderstorm brought down a tree. Before the rain began, blowing dust occurred with the visibility down to an eighth of a mile.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for South Dakota, 2018Warnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766653, 766654, 766655, 766657, 766658, 766659, 766664, 766660, 766661, 766663, 766665, 766666, 766667, 766662, 766668.